Anemia is generally attributed to zidovudine therapy in human immunodeficiency virus (HIV)-infected patients, although parvovirus B19 infection has been reported as a rare cause. We report on a 24-year-old homosexual man infected with HIV who presented with anemia. He had received aggressive daily antiretroviral therapy (zidovudine 600 mg, lamivudine 300 mg, and saquinavir 1,800 mg) for 2 years. At the time of admission, his CD4+ count was 10 x 106 cells/L. A bone marrow aspirate smear showed a marked decrease in erythropoiesis and immunocytochemical staining for parvovirus B19 was positive. Parvovirus B19 viral DNA was detected in the peripheral blood using a polymerase chain reaction-based assay. Serologic studies were positive for parvovirus B19 immunoglobulin (Ig)M antibodies, but negative for IgG antibodies. The patient was treated with packed red blood cell transfusion. Zidovudine was stopped and replaced with zalcitibine 2.25 mg daily after anemia occurred. He did not receive intravenous Ig therapy because of its cost. After discontinuation of zidovudine for 1 year, anemia persisted and the patient depended on regular blood transfusions to control the anemia. This case emphasizes that, in addition to drug-related causes, parvovirus B19 infection should be included in the differential diagnosis of chronic anemia in HIV-infected individuals.
|頁（從 - 到）||162-165|
|期刊||Journal of the Formosan Medical Association = Taiwan yi zhi|
|出版狀態||已發佈 - 2月 2000|
ASJC Scopus subject areas
- 醫藥 (全部)